Kentucky, 2012

Winter Storm in Kentucky, December 28 to 29, 2012

December 28 to 29, 2012 · NWS ILN · 10 events in 10 counties and zones

A low pressure system moved across the Tennessee Valley and into the Appalachians Friday Night through Saturday, December 29th and snow overspread the Ohio Valley. The heaviest snow generally fell along and southeast of Interstate 71, where 4 to 5 inches of accumulation was common.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moved across the Tennessee Valley and into the Appalachians Friday Night through Saturday, December 29th and snow overspread the Ohio Valley. The heaviest snow generally fell along and southeast of Interstate 71, where 4 to 5 inches of accumulation was common. Northwest of the interstate, snowfall amounts were in the 2 to 4 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 28, 9:17 PM EST, 43 minutes earlier.

Area forecast discussion, Dec 28, 9:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
917 PM EST FRI DEC 28 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE EXTENDING FROM THE GULF COAST TO THE
GREAT LAKES WILL BRING SNOW TONIGHT INTO SATURDAY. HIGH PRESSURE
AND A COLD DRY AIRMASS WILL AFFECT THE REGION ON SUNDAY. A WAVE OF
LOW PRESSURE TRAVELING ALONG A FRONTAL ZONE MAY RESULT IN SNOW ON
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE TROUGH OF LOW PRESSURE EVIDENT OVER THE MISSISSIPPI VALLEY
WILL LIFT THROUGH THE OHIO VALLEY TONIGHT. PRECIPITATION IN
ISENTROPIC LIFT AHEAD OF THE TROUGH WAS MOVING INTO THE ILN
FORECAST AREA THIS EVENING. LATEST RADAR INDICATED AREA OF
PRECIPITATION WAS ALREADY MOVING INTO ILN/S FORECAST AREA. SOME
INDICATION OF A BAND OF HEAVIER SNOW FROM CENTRAL INDIANA NE
THROUGH WEST CENTRAL OH THIS EVENING. WILL MONITOR THIS
DEVELOPMENT IN CASE SNOWFALL TOTALS IN EAST CENTRAL INDIANA AND WEST
CENTRAL OH NEED TO BE ADJUSTED UPWARD. PRCIPITATION WILL START AS
A RAIN/SNOW MIX EXTREME SOUTH...BUT ALL SNOW OTHER LOCATIONS.
PRECIPITATION WILL OVERSPREAD THE ILN AREA FROM SOUTHWEST TO
NORTHEAST THROUGH THE EVENING AND OVERNIGHT. RAIN/SNOW MIX IN
SOME SOUTHERN LOCATIONS EARLY TONIGHT EXPECTED TO CHANGE TO ALL
SNOW AFTER MIDNIGHT AS THE AIRMASS COOLS.

ONLY MINOR CHANGES TO GRID ON UPDATE AS FORECAST LOOKS ON TRACK SO
FAR. MINOR CHANGES TO HOURLY TEMPS...SKY COVER...AND WINDS ONLY.

IT IS ANTICIPATED THAT SNOW ACCUMULATIONS WILL REACH WARNING
CRITERIA OF 4 INCHES IN A BAND FROM SOUTHEAST INDIANA...ACROSS
CINCINNATI AND WILMINGTON...TO FAIRFIELD COUNTY SOUTHEAST OF
COLUMBUS. MOST OF THE REST OF THE AREA SHOULD SEE ABOUT 3
INCHES...WHICH IS IN THE ADVISORY RANGE FOR SNOW ACCUMULATIONS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
STEADY SNOW WILL WIND DOWN FROM WEST TO EAST ON SATURDAY MORNING.
HOWEVER...SNOW SHOWERS WILL PERSIST INTO SATURDAY EVENING IN THE
COLD AND RELATIVELY MOIST NORTHWEST FLOW BEHIND THE DEPARTING
TROUGH. HIGH PRESSURE MOVING ACROSS THE REGION ON SUNDAY WILL
PROVIDE MOSTLY SUNNY SKIES.

TEMPERATURES WILL RISE CLOSE TO FREEZING ON SATURDAY AFTERNOON.
READINGS MAY NOT RISE OUT OF THE 20S ON SUNDAY IN THE COLD AIRMASS
ON THE NORTHERN SIDE OF HIGH PRESSURE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SURFACE HIGH WILL HAVE DRIFTED SOUTHEAST OF THE REGION BY MONDAY
MORNING. SOUTHWESTERLY FLOW ON THE BACK SIDE OF THIS SYSTEM WILL
DRAW INCREASING MOISTURE IN FROM THE SOUTH DURING THE DAY ON MONDAY
AHEAD OF AN APPROACHING COLD FRONT. RECENT GFS AND ECMWF RUNS HAVE
REMAINED PRETTY CONSISTENT AND IN REASONABLE AGREEMENT WITH THE
TIMING OF THIS FRONT AS WELL AS WITH BRINGING PRECIP INTO THE AREA
OUT AHEAD OF THE FRONT DURING THE DAY. BUMPED UP THE POPS A BIT TO
REFLECT THIS INCREASED CONFIDENCE. FORECAST SOUNDINGS INDICATE THE
PRECIP WILL BE MAINLY SNOW...WITH THE EXCEPTION OF THE FAR SOUTH
WHERE SLIGHTLY WARMER TEMPERATURES MAY ALLOW SOME RAIN TO MIX IN
DURING THE AFTERNOON. POPS TAPER OFF ACROSS THE AREA AS THE SYSTEM
DEPARTS TUESDAY AFTERNOON.

THE REMAINDER OF THE EXTENDED PERIOD GETS RATHER COLD WITH A COUPLE
CANADIAN AIRMASSES DIVING INTO THE GREAT LAKES REGION. THE FIRST
WILL ARRIVE BEHIND THE FRONT LATE TUESDAY AND THE SECOND WILL WILL
ARRIVE THURSDAY INTO FRIDAY. FOR WEDNESDAY THRU FRIDAY...HIGHS WILL
GENERALLY BE IN THE 20S WITH LOWS IN THE TEENS TO SINGLE DIGITS...A
GOOD 10 TO 15 DEGREES BELOW CLIMATOLOGICAL NORMALS FOR THIS TIME OF
YEAR. COULD SEE SOME SNOW SHOWERS ACROSS THE NORTH ON THURSDAY.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
EARLY THIS EVENING...AN MVFR SC DECK PERSISTED AT ALL TAF SITES
EXCEPT KLCK WHERE CIGS WERE VFR. LATEST RADAR INDICATED
PRECIPITATION HAD BEGUN TO APPROACH FROM THE SW. BROUGHT
PRECIPITATION INTO KCVG AND KLUK AROUND 02Z WHICH IS A BIT FASTER
THAN PREVIOUS TAFS. ALSO INCLUDED A MIX OF -RASN FOR FIRST COUPLE
OF HOURS IN SW WITH WARMER TEMPERATURES THERE.

MODELS CONTINUE TO HANDLE THIS NEXT SURFACE WAVE/LOW IN SIMILAR
FASHION. THE SURFACE WAVE/LOW WILL CONTINUE TO APPROACH FROM THE
SOUTHWEST THIS EVENING. ANY IMPROVEMENT IN CIGS AHEAD OF THIS
FEATURE WILL BE SHORT LIVED AND CIGS SHOULD DROP BACK DOWN FAIRLY
QUICKLY THROUGH THE EVENING HOURS AS PCPN OVERSPREADS THE REGION
FROM THE SOUTHWEST. EXPECT SNOW EVERY WHERE AT ONSET EXCEPT FOR
KLUK/KCVG AS NOTED ABOVE. THE SURFACE LOW WILL STRENGTHEN A BIT
OVERNIGHT AS IT PASSES OFF TO OUR SOUTHEAST. THIS SHOULD RESULT IN
AN EXTENDED PERIOD OF SNOW AND IFR CIGS/VSBYS THROUGH THE
OVERNIGHT HOURS INTO THE FIRST PART OF SATURDAY. AS THE LOW PUSHES
OFF TO THE EAST THROUGH THE MORNING HOURS...PCPN WILL TAPER OFF TO
SCATTERED SNOW SHOWERS. HOWEVER...WITH LINGERING LOW LEVEL
MOISTURE...CIGS SHOULD REMAIN IFR TO MVFR THROUGH THE REMAINDER OF
THE PERIOD.

OUTLOOK...IFR CEILINGS AND VISIBILITIES ARE EXPECTED TO CONTINUE
INTO SUNDAY MORNING. IFR CEILINGS AND VISIBILITIES ARE AGAIN
EXPECTED WITH SNOW FROM MONDAY THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR OHZ042>046-
     051>056-060>062-079-081-082-088.
     WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR OHZ063>065-
     070>074-077-078-080.
KY...WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR KYZ089-090-
     094>100.
     WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR KYZ091>093.
IN...WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR INZ050-058-
     059.
     WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR INZ066-
     073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...PARKER
SHORT TERM...CONIGLIO
LONG TERM...KURZ
AVIATION...PARKER
Hazardous weather outlook, Dec 28, 4:02 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EST FRI DEC 28 2012

INZ050-058-059-KYZ089-090-094>098-OHZ042>046-051>056-060>062-079-081-
082-088-292115-
WAYNE-FAYETTE IN-UNION IN-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
BROWN-ADAMS-PIKE-SCIOTO-
402 PM EST FRI DEC 28 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

INZ066-073>075-080-KYZ091>093-OHZ063>065-070>074-077-078-080-292115-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-HIGHLAND-
402 PM EST FRI DEC 28 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

OHZ026-034-035-292115-
HARDIN-MERCER-AUGLAIZE-
402 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY TONIGHT
INTO SATURDAY MORNING. THIS SYSTEM WILL BRING SNOW TO THE
REGION...WITH 1 TO 3 INCHES OF SNOW EXPECTED BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS BY SATURDAY
AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS WILL BE LESS THAN AN INCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

KYZ099-100-292115-
MASON-LEWIS-
402 PM EST FRI DEC 28 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

A spotter in Hebron measured 3.5 inches of snow. The CVG airport measured 3.3 inches.

Winter Storm, Kenton

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Kenton forecast zone
Reported by
Trained Spotter
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

A spotter in Independence reported 4 to 5 inches of snow. A TV report showed 4.5 inches 2 miles east of Bank Lick.

Winter Storm, Campbell

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Campbell forecast zone
Reported by
911 Call Center
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

The call center in Newport reported 3 inches of snow. Surrounding observations near the borders of other counties suggest that 4 to 4.5 inches would have been common over the south.

Winter Storm, Owen

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Owen forecast zone
Reported by
Trained Spotter
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

A spotter 1 mile east of Beechwood measured 4 inches of snow.

Winter Storm, Grant

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Grant forecast zone
Reported by
911 Call Center
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

The 911 center in Williamstown reported 3 to 4 inches across the county. One TV report showed 6 inches in Crittenden.

Winter Storm, Pendleton

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Pendleton forecast zone
Reported by
911 Call Center
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

The 911 center in Falmouth reported 4.5 inches of snow.

Winter Storm, Robertson

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Robertson forecast zone
Reported by
Emergency Manager
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

The emergency manager two miles east of Mount Olivet reported 5 inches of snow.

Winter Storm, Bracken

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Bracken forecast zone
Reported by
CoCoRaHS
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

The observer located 3 miles west southwest of Augusta measured 5 inches of snow. A TV report in Augusta showed 5.9 inches of snow, while the 911 center near Brooksville measured 4 inches.

Winter Storm, Mason

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Mason forecast zone
Reported by
Public
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

A public report from Lewisburg had 5 inches of snow on the ground. The 911 call center near Maysville had 3 to 4 inches of snow.

Winter Storm, Lewis

When
December 28, 10:00 PM EST to December 29, 12:00 PM EST
Where
Lewis forecast zone
Reported by
Public
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

A public report from Garrison had 4 inches of snow on the ground.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425832, 425833, 425834, 425835, 425836, 425837, 425838, 425839, 425840, 425841.